Kentucky, 2009

Hail and Damaging Winds in Kentucky, July 25, 2009

July 25, 2009 · NWS JKL · 12 events in 6 counties and zones

During the evening of July 25th, severe thunderstorms moved across eastern Kentucky. The result was numerous reports of downed trees and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the evening of July 25th, severe thunderstorms moved across eastern Kentucky. The result was numerous reports of downed trees and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 25, 2:19 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 25, 2:19 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT SAT JUL 25 2009

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. THE
CURRENT RADAR IS SHOWING A PREFRONTAL LINE OF CONVECTION MOVING
THROUGH CENTRAL KENTUCKY. THE MORE ACTIVE LINE WHICH IS ASSOCIATED
WITH THE FRONT...EXTENDS FROM SOUTHERN INDIANA TO SOUTHERN ILLINOIS.
THIS LINE IS MOVING AT ABOUT 25 MPH AND IS EXPECTED TO PICK UP TO 30
MPH VERY SOON. THIS IS THE LINE THAT WE ARE EXPECTING MOST OF THE
SEVERE WEATHER FROM. THE MODELS ARE SHOWING VERY UNSTABLE CONDITIONS
AND A LITTLE BIT OF TURNING IN THE WIND FIELDS. THE BUFR NAM SOUNDING
VALID AT 6 PM IS SHOWING A LIFTED INDEX OF MINUS 5 WITH ALMOST 1800
JOULES OF CAPE. SIMILAR CONDITIONS ARE FORECAST FOR JACKSON AT 8 PM.
THE FRONT IS EXPECTED TO STALL OUT OVER EASTERN KENTUCKY AND TO KEEP
THINGS WET THROUGH MONDAY.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

GENERAL MODEL AGREEMENT CONTINUES WITH AN UNUSUALLY PERSISTENT
REINFORCING TROUGH FOR THIS TIME OF YEAR OCCURRING ACROSS THE
CENTRAL CONUS...KEEPING MAINLY UNSETTLED WEATHER FOR EASTERN
KENTUCKY. THERE ARE PLENTY OF DIFFERENCES WITHIN THE DETAILS OF THIS
PATTERN HOWEVER...ESPECIALLY WITH THE IMPACT OF CONVECTION...SO HAVE
CONTINUED TO RELY HEAVILY ON PERSISTENCE.

LINGERING LOW LEVEL MOISTURE BEHIND THE DEPARTING COLD FRONT MAY
ALLOW FOR SOME ISOLATED TO WIDELY SCATTERED CONVECTION TO RE-FIRE ON
MONDAY...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT...AS SHORT WAVE
RIDGING ENSUES. A SERIES OF VIGOROUS SHORT WAVES WILL THEN SPIRAL
THROUGH SOUTHERN CANADA AND THE GREAT LAKES...HELPING TO REINFORCE
THE LONG WAVE TROUGH ACROSS THE CENTRAL CONUS. A PERSISTENT WEAK TO
MODERATE LOW LEVEL JET WILL REMAIN ACROSS THE AREA FROM TUESDAY
THROUGH SATURDAY...MAINTAINING THE THREAT OF SCATTERED CONVECTION.
THERE CONTINUE TO BE DIFFERENCES AS TO WHERE THE ASSOCIATED SURFACE
FRONT WILL BE...SO HAVE MAINTAINED A DIURNAL INFLUENCE ON THE
CONVECTION.

&&

.AVIATION.../18Z TO 18Z/

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH THE
EXCEPTION OF TEMPO IFR VIS AND CIG VICINITY OF THE STRONGER
THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WITH THE GUSTY WINDS THIS
AFTERNOON...WINDS WOULD GET PRETTY TREACHEROUS IN THE VICINITY OF
THUNDERSTORM WIND GUSTS. ALSO SMALL HAIL IS EXPECTED IN THE VICINITY
OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 25, 2:40 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SAT JUL 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
340 PM EDT SAT JUL 25 2009

...SEVERE THUNDERSTORM WATCH 623 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS. HOWEVER...THE STRONGEST STORMS COULD ALSO CONTAIN ONE
INCH HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND ALSO
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED TODAY OR TONIGHT.

JJ

In the hours before

Special weather statement, Jul 25, 2:41 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT SAT JUL 25 2009

KYZ068-079-080-083>085-252100-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
341 PM EDT SAT JUL 25 2009

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 500 PM EDT SATURDAY AFTERNOON...

   SOUTHERN ROCKCASTLE...
   PULASKI...
   WESTERN LAUREL...
   WAYNE...
   NORTHWESTERN WHITLEY AND
   MCCREARY.

AT 340 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER
SOUTH CENTRAL KENTUCKY...MOVING EAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED OVER THE NEXT HOUR AND A HALF
INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 420 PM
EDT...PARNELL AROUND 425 PM EDT...CAINS STORE AROUND 435 PM
EDT...NAOMI AROUND 440 PM EDT AND TRIMBLE AROUND 445 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 25, 3:29 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
429 PM EDT SAT JUL 25 2009

KYZ107-109-110-112-252100-
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
429 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT SATURDAY AFTERNOON...

   SOUTH CENTRAL JOHNSON...
   CENTRAL MAGOFFIN...
   NORTHWESTERN FLOYD AND
   NORTHEASTERN BREATHITT.

AT 429 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWAMPTON...OR
6 MILES SOUTHEAST OF SALYERSVILLE...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GYPSY AROUND
435 PM EDT...BRAINARD AROUND 440 PM EDT...BONANZA AROUND 445 PM
EDT...CLIFF AROUND 450 PM EDT AND LANCER AROUND 455 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.

GEOGERIAN
Local storm report, Jul 25, 3:32 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 E CORNELIA            37.66N 83.15W
07/25/2009  E0.88 INCH       MAGOFFIN           KY   PUBLIC

            NICKLE SIZED HAIL REPORTED BY THE GENERAL PUBLIC IN THE
            BOARDTREE RD AREA NEAR HIGHWAY 30.

&&

JJ

The radar

The Jackson,KY radar (KJKL), 28 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Magoffin

When
July 25, 3:36 PM EST to 3:41 PM EST
Where
Magoffin County, Royalton
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -83.020

The report was received from an automated reporting system. The event tme was estimated from radar.

Thunderstorm Wind, Pulaski

When
July 25, 3:40 PM EST to 3:45 PM EST
Where
Pulaski County, 1 mi S of Naomi
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.005, -84.780

A tree was blown down and across Mill Springs Road near Naomi.

Thunderstorm Wind, Pulaski

When
July 25, 3:41 PM EST to 3:46 PM EST
Where
Pulaski County, Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

A tree was blown down and across Nelson Valley Road.

Thunderstorm Wind, Pulaski

When
July 25, 3:45 PM EST to 3:50 PM EST
Where
Pulaski County, 3 mi S of Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.057, -84.600

A tree was blown down, blocking Boat Dock Road and Deer Field Lane.

Thunderstorm Wind, Pulaski

When
July 25, 3:50 PM EST to 3:55 PM EST
Where
Pulaski County, Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

A tree was blown down onto a trailer and some power lines on Highway 1247.

Thunderstorm Wind, Pulaski

When
July 25, 3:55 PM EST to 4:00 PM EST
Where
Pulaski County, 2 mi NW of Nancy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.090, -84.756

A tree was blown down and across Gossett Road.

Thunderstorm Wind, Pulaski

When
July 25, 4:15 PM EST to 4:20 PM EST
Where
Pulaski County, Somerset
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

Several trees were blown down near Highway 1247.

Thunderstorm Wind, Lee

When
July 25, 4:49 PM EST to 4:54 PM EST
Where
Lee County, Williba
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.630, -83.570

Trees were blown down and across Highway 2017.

Thunderstorm Wind, Harlan

When
July 25, 5:10 PM EST to 5:15 PM EST
Where
Harlan County, Harlan
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.850, -83.320

Tree limbs were blown down.

Thunderstorm Wind, Pike

When
July 25, 6:47 PM EST to 6:52 PM EST
Where
Pike County, 1 mi N of Marrowbone
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.385, -82.420

A tree was blown down and across a road near Marrowbone.

Thunderstorm Wind, Pike

When
July 25, 6:47 PM EST to 6:52 PM EST
Where
Pike County, Jamboree
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.500, -82.130

A large tree was down and onto some power lines.

Thunderstorm Wind, Perry

When
July 25, 10:35 PM EST to 10:40 PM EST
Where
Perry County, Hazard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.250, -83.200

Large branches were broken off of trees by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186788, 186793, 186794, 186795, 186796, 186797, 186798, 186789, 186790, 186791, 186792, 186799.